March 7, 2014 — Certain bottles of the antidepressant Effexor (venlafaxine) may contain capsules of Tikosyn (defetilide), a drug used to treat atrial fibrillation (abnormal heart rhythm). Patients who accidentally take Effexor and Tikosyn could have a life-threatening drug interaction.
Pfizer was notified of the problem after a physician reported that one bottle of Effexor XR also contained one capsule of Tikosyn (0.25-mg), according to the FDA Safety Communication.
Pfizer has issued the recall as a precaution and believes that there is a “very low probability” that other bottles of Effexor contain Tikosyn.
Products in Effexor recall include:
- one lot of 30-count Effexor XR 150-mg extended-release capsules
- one lot of 90-count Effexor XR 150-mg extended-release capsules
- one lot of 90-count Greenstone venlafaxine HC1 150-mg extended-release capsules
Click here to view product label photos.
What is Tikosyn?
Tikosyn is a drug that treats atrial fibrillation, a type of “fluttering” heart rhythm that can cause blood clots and strokes. Tikosyn can have serious cardiovascular side effects, including Torsades de Pointes, a life-threatening abnormal heart rhythm.
What Should I Do?
Pharmacists should immediately identify, quarantine, and stop selling bottles of Effexor with lot numbers V130142 and V130140 (expiration in October 2015) and Greenstone lot number V130014 (expiration in August 2015).
Patients who believe they took Effexor and Tikosyn should seek emergency medical attention if they develop any serious symptoms, which may include:
- Irregular heart rhythm
- Feeling faint or losing consciousness
- Feeling dizzy
- Racing heartbeat